You can view the current or previous issues of Diabetes Health online, in their entirety, anytime you want.
Click Here To View
Latest Type 1 Issues Articles
Popular Type 1 Issues Articles
Highly Recommended Type 1 Issues Articles
Send a link to this page to your friends and colleagues.
After years of worrying about highs, a father of a child with type 1 finds out how scary a low can be.
My daughter Lauren was five days shy of her twelfth birthday when she was diagnosed with type 1. We were blessed with a child who could and did take the lead in her recovery and care. She never had any "teen diabetic rebellion" and never adopted a "why me?" mentality. Her health has been great, and her last A1c was 6.7%. With all the hormonal changes that can affect a teenage girl's body and thus change her insulin requirements, Lauren has always stayed on top of her care and never lost her fantastic personality.
Still, two and a half years after her diagnosis, we almost lost her.
That January day, my wife was in one shower and one of the girls was in the other.
That is when we heard the sound that could only be made by someone falling down in the shower. My wife jumped out of her shower, and I hurried to find out what happened.
When I got to the shower, my mind started playing tricks on me. There in the bathtub, convulsing, with her eyes rolled back in her head, was my daughter. My mind flashed back several years to when our daughter Allison fainted one morning.
I looked down in the tub and started yelling "Allison, Allison!" I heard my wife scream "It's Lauren!" My mind stopped, then restarted. I looked down and I thought, "Diabetes!" The family jumped in to action; my wife went to call 911, Allison went to get the glucagon, and our son Zachary went for Lauren's tester and strips.
Lauren's body was limp. She was shaking, her head rocking back and forth. I can still hear the sound. It was the same noise she made as a baby, blowing bubbles with her formula.
When Zachary brought the meter, I tried testing her blood to find out her blood sugar number. The meter kept blinking "ERR," error. It did not occur to me that the shower was still pouring on us and the meter could not get a proper undiluted blood sample.
Allison returned with the glucagon. In two and a half years, we had opened and worked with at least four kits. I looked at it and had no idea what to do. Finally it came to me; I pulled out the syringe and broke it in two, right in my hands. I had destroyed it completely. Allison ran for the backup kit, and one thought ran through my mind: "Keep her alive until help gets here." The second kit came, and slowly, hands slippery from the shower and shaking from fear and adrenaline, I went through every step and put the needle into Lauren's arm. Then true fear struck. I had just spent the last three to four minutes focusing on what had to be done. It was done now. There was nothing more that we could do. Was it enough?
In an instant the fear became overwhelming. You see, the entire time that we were working to help her, I was screaming her name, demanding that she respond, trying to wake her from this nightmare. Now my screaming became frantic because the convulsions had stopped.
I had not realized that the shaking was comforting; it was a sign of life. Now Lauren was still. This time I was screaming her name because I thought we had lost her.
And then, her eyes opened. She was confused to the point of drunkenness and unable to speak. We tried to explain to her what had happened. As the emergency team arrived, we had her on the bathroom floor wrapped with towels. She was very groggy and unable to sit up by herself. We went to the hospital, where she was stabilized.
Four hours later, she was working with a study group in our den.
What could have happened?
Lauren could have died. She was suffering from severe hypoglycemia, an extremely low blood sugar during which the brain is starved of glucose, energy that it needs to work properly. Without this sugar "fuel," the brain starts shutting down bodily functions like breathing and heart beating. Death is only minutes away. Only an injection will help; the oral remedies that are the daily treatment for low blood sugar are of no use.
What had happened?
Lauren had awakened that morning feeling low, so she took some glucose tablets. It was the correct thing to do, except that she did not test herself. That was mistake #1. She didn't know just how low she was. We will never know.
She then started her day. She did not wait for the glucose to get into her system, and she did not re-test 10 to 15 minutes later, the standard practice to make sure you've stabilized. That was mistake #2.
Then she got into a hot shower without enough energy. That, combined with the quick change in body temperature, made her brain say "goodbye."
After two and a half years of "doing what she needed to do," Lauren cut some corners.
Lauren had no memory of the event or its aftermath. Lauren was fine. But I was not. The comfort I had let myself feel has never returned. Maybe it is better this way.
My advice to parents of kids with diabetes
Get to know your glucagon. When it is time for a new kit, do not simply discard the old one. Open it, work with it, and make sure that all family members know where the kit is kept.
I want other parents and caretakers of type 1s, and the diabetics themselves, to truly understand how dangerous lows can be.
Yes, highs can be extremely dangerous if untreated and ignored. But extreme lows can become deadly very quickly.
Dec 2, 2008
Diabetes Health is the essential resource for people living with diabetes- both newly diagnosed and experienced as well as the professionals who care for them. We provide balanced expert news and information on living healthfully with diabetes. Each issue includes cutting-edge editorial coverage of new products, research, treatment options, and meaningful lifestyle issues.